[ Follow Ups ] [ Post Followup ] [ Neurology and Neurosurgery Forum ] [ FAQ ]
Posted by CCF Neurology MD on February 11, 1998 at 10:08:24:
In Reply to: Melatonin and MS posted by Mark on February 10, 1998 at 14:57:46:
: I am taking a business trip to Japan in two months, and am thinking of taking melatonin to help with the jet lag. I'm RRMS, diagnosed in 1996 with symptoms since 1991. Because MS is an autoimmune disease, and the label warns against taking melatonin in this case, should I really not take it? Will it set off an exacerbation? That's about the last thing I'd want to have happen 6,000 miles from home. Thank you.
There are a few studies in the literature, that are trying to link melatonin level variation with some of the cyclic symptoms seen in patients with MS. For example, one function of melatonin is for body temperature control in a specific time pattern (circadian rhythm). As levels drop the body temperature cools and when the levels are higher the body is warmer. This fluctuation may account for some of the subtle variation of symptoms seen throughout the day in patients with MS. One study actually stated that patients symptoms got worse with melatonin supplementation. Further studies are being conducted. In short, I would not recommend the use of melatonin during your trip. Some additional suggestions that are nonpharmacologic include "reset one's watch" on the plane and to conform to the routine of the destination i.e stay awake all day until the usual evening hour for sleep. A short acting sedative (e.g.trazolam) may help if taken at bedtime. Talk to your doctor about this as an option.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.